Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 112, NWS Jackson, MS

August 20, 2003Forrest County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 20, 2003, 4:59 PM CDT for Forrest County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 4:59 PM CDT (21:59 UTC)
Expired
Aug 20, 2003, 7:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2728 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 202201
FFWJAN
MSC035-210000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 700 PM CDT

* AT 459 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PETAL AND             
  HATTIESBURG...MOVING SLOWLY NORTH AT 10 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF AROUND 2 INCHES OF RAIN HAS 
FALLEN SINCE 4 PM. AN ADDITIONAL 2 INCHES WILL BE POSSIBLE OVER THE 
NEXT HOUR AS MORE THUNDERSTORMS MOVE OVER THE AREA.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3109 8930 3107 8915 3143 8918 3143 8940

$$
1 follow-up statement
000 
WGUS74 KJAN 202306
FFSJAN
MSC035-210000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CDT WED AUG 20 2003

FLASH FLOOD WARNING HAS BEEN CANCELLED FOR...

FORREST COUNTY IN SOUTHEAST MISSISSIPPI.

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE 
DISSIPATED OR MOVED OUT OF FORREST COUNTY. THE THREAT OF FLOODING IS 
OVER.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:30 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED AUG 20 2003

LATEST WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING WESTWARD
THROUGH THE AREA THIS AFTERNOON. THOUGH THE GFS INITIALLY SHOWED A
BETTER INITIALIZATION OF THIS FEATURE THAN OTHER MODELS EARLIER THIS
MORNING...IT NOW APPEARS TO BE LOSING ITS GRIP ON IT. THE LATEST RUN
OF THE ETA SEEMS TO HAVE CAPTURED THE POSITION AND TRACK WELL...BUT
THE INTENSITY APPEARS TO BE OVERDONE. PROFILER DATA SUGGESTS A MUCH
WEAKER WAVE THAN WHAT IS MANIFESTED. AT ANY RATE...EXPECT THE WAVE
TO CONTINUE TO SLOWLY TRACK THROUGH THE FORECAST AREA THIS EVENING
AND TONIGHT. THE MAIN FOCUS OF THE THUNDERSTORM ACTIVITY WILL BE
ALONG AND SOUTH OF INTERSTATE 20 AND ALSO UP IN THE DELTA WHERE CAPE
VALUES WILL BE ABOVE 5000 J/KG AND WHERE THE SURFACE HEATING WILL BE
MOST INTENSE. DUE TO A LACK OF ATMOSPHERIC FLOW AND RELATIVELY WEAK
LAPSE RATES...ONLY A FEW OF THE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE. THE ACTIVITY WILL DIMINISH AFTER SUNSET AS THE DAILY HEATING
IS LOST AND AS CAPE VALUES DECREASE IN RESPONSE.

FOR THE PERIOD THURSDAY THROUGH SATURDAY...LIKE THE GFS MODELS
TIMING AND TRACK WITH THE APPROACH OF A FRONT FROM THE NORTH. RUN TO
RUN CONSISTENCY SEEMS TO HAVE DEVELOPED...WHICH ADDS CONFIDENCE TO
THE FORECAST. HOWEVER...HAVE NOTICED A COOL BIAS THAT HAS DEVELOPED
IN THE GFS MODEL RUNS. THE MODEL HAS CONSISTENTLY BEEN LOW BALLING
THE AFTERNOON HIGHS. THEREFORE...HAVE GONE ABOUT 2 TO 3 DEGREES
HIGHER ON THE HIGH TEMPERATURES THAN WHAT GUIDANCE SHOWS AND AM NOT
BUYING OFF ON THE COOLING TREND UNTIL THIS WEEKEND AFTER THE COLD
FRONT PASSES. ALSO...WILL KEEP POPS IN THE SCATTERED RANGE THROUGH
SATURDAY. AT THIS TIME...APPEARS THAT THE FRONT WILL LACK THE
DYNAMICS NEEDED TO PRODUCE ORGANIZED SEVERE CONVECTION. EVEN WITH
ITS APPROACH ON SATURDAY...THE ATMOSPHERIC FLOW AND LAPSE RATES
REMAIN WEAK TO MARGINAL...AT BEST.

SUNDAY THROUGH WEDNESDAY...DUE TO THE LACK OF FLOW ALOFT...EXPECT
THE FRONT TO STALL OVER THE SOUTH ON SUNDAY. NORTHERN AREAS WILL SEE
A BRIEF DRYING TREND BEHIND THE FRONT AS WEAK SUBSIDENCE TRIES TO
WORK ITS WAY SOUTH. HOWEVER...A WEAK WAVE WILL DEVELOP ALONG THE
FRONT...LIFTING THE FRONTAL BOUNDARY BACK TO THE NORTH AND OVER THE
AREA AGAIN BY MONDAY AFTERNOON. DUE TO THE WEAK FLOW ALOFT...THE
WAVE IS ANTICIPATED TO KEEP THE FRONTAL BOUNDARY OVER THE ARE
THROUGH WEDNESDAY. AS A RESULT...HAVE KEPT SCATTERED POPS FOR THE
AFTERNOON PERIODS THROUGH THE EXTENDED.

PRELIM NUMBERS...
JAN TG 073/093 073/092 073 18253
    BBBBB 092/072 091/072 091/070 092/070 091 43433332442
MEI TG 073/092 072/091 073 18353
    BBBBB 092/072 091/072 090/070 091/070 090 43322332432=

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Aug 20, 2:51 PM CDT, 2 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211951-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOST OF THE OUTLOOK
AREA THROUGH TONIGHT...WHERE THE BEST COVERAGE WILL BE ALONG AND
SOUTH OF INTERSTATE 20. A FEW STORMS MAY BECOME SEVERE WITH WIND
GUSTS TO 60MPH...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL POSSIBLE.

THE COMBINATION OF AFTERNOON HEATING...MOISTURE AND INSTABILITY
WILL LEAD TO STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. AN
UPPER LEVEL DISTURBANCE MOVING INTO SOUTHEAST MISSISSIPPI ALONG
WITH OLD SURFACE BOUNDARIES WILL ENHANCE THUNDERSTORM
DEVELOPMENT...ESPECIALLY FOR AREAS ALONG AND SOUTH OF INTERSTATE
20.

DUE TO HEATING...MOISTURE AND INSTABILITY...MORE SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE AREA EARLY THURSDAY AND
CONTINUE THROUGH THE AFTERNOON. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

...FLOODING...
VERY MOIST AIR REMAINS OVER THE OUTLOOK AREA THIS AFTERNOON. SLOW
MOVING THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING...PRODUCING HEAVY RAINFALL IN SHORT PERIODS OF TIME.
RAINFALL AMOUNTS AROUND TWO INCHES AN HOUR WILL BE POSSIBLE.
PONDING OF WATER MAY OCCUR ON ROADS AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 20, 4:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    HATTIESBURG               MS   0.50 INCH HAIL
08/20/03   FORREST                        REPORTED BY FORREST
                                          COUNTY EMA.

0425 PM    HATTIESBURG               MS   0.88 INCH HAIL
08/20/03   FORREST                        REPORTED BY SKYWARN
                                          SPOTTER.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:09 PM CDTSevere Thunderstorm WarningJANJones61 min
Aug 20, 3:59 PM CDTSevere Thunderstorm WarningJANForrest, Lamar61 min
Aug 20, 5:14 PM CDTSevere Thunderstorm WarningJANCovington46 min
Aug 20, 5:28 PM CDTSevere Thunderstorm WarningJANForrest27 min
Aug 20, 5:38 PM CDTSevere Thunderstorm WarningJANClaiborne47 min
Aug 20, 5:42 PM CDTSevere Thunderstorm WarningJANOktibbeha43 min
Aug 20, 6:03 PM CDTSevere Thunderstorm WarningJANJefferson Davis42 min
Aug 20, 6:11 PM CDTSevere Thunderstorm WarningJANCopiah44 min
Aug 20, 6:18 PM CDTSevere Thunderstorm WarningJANBolivar47 min
Aug 20, 6:46 PM CDTSevere Thunderstorm WarningJANLawrence44 min
Aug 20, 6:51 PM CDTSevere Thunderstorm WarningJANSimpson29 min
Aug 20, 6:57 PM CDTSevere Thunderstorm WarningJANCopiah38 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.